Hey, thanks in advance for your answer... I'm really stressing out. I've had acne since 11 or 12, and it was definitely moderate to severe until I went on birth control when I was 15. After that I would have mild breakouts around my period and then random flare ups every once in a while. I'm 19 now and in the past year my skin has been eally fine...i can handle a pimple here and there and the bad breakouts really arent so bad. However, in September, they discontinued the Loestrin I was on and so I started using Minastrin, which is supposedly the same thing. Around mid October I started having really bad breakouts that I hadn't had in quit a while so a month later I went to see a dermatologist. She immediately prescribed me Epiduo and without really thinking, I started using it. It's been about six weeks since I started it and my skin is the worst it's ever been. I don't remember it being this bad even in middle school when my acne was at its worst. I have heard that Epiduo causes bad initial breakouts but this has been six weeks of insanity. Anyways, my question is, should I stop the Epiduo if it is consistently making me break out this horribly, or wait out the three months? I have seen no improvement and it doesn't seem worth it. I'd take my pre-epiduo skin over this in a heartbeat. Secondly, could my breakout in October have had something to do with my change in birth control? I am really considering ending Epiduo but I don't want to prematurely...I just need a better grasp on this...Thank you so much -Kathleen
Okay, let’s go back to the basics. You’ve been doing well for many years on Loestrin and about 6 weeks after changing to Minastrin you start having severe breakouts. 6-8 weeks is a very common time to see results or problems after a hormonal intervention.
Generally, acne is a hormonal disease (starts at puberty and ends at menopause), so I would recommend you go back to your gynecologist or whomever prescribed your oral contraceptives and have them change you to an OCP that’s more similar to the Loestrin. You may need to consult a gynecologist for this problem – they will know the most about all of the options.
Since it’s likely that the hormonal change is at the root of the problem, it’s not too surprising that a topical gel like Epiduo isn’t helping much. It won’t hurt (unless you’re allergic to it) but it may not be very helpful if the underlying problem isn’t addressed.
Hope this makes sense. Dr I
Read Dr. Irwin’s article on Acne in Depth.